Shorter Compact Representations in Real Quadratic Fields

  • Alan K. Silvester
  • Michael J. JacobsonJr.
  • Hugh C. Williams
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8260)


Compact representations are explicit representations of algebraic numbers with size polynomial in the logarithm of their height. These representations enable much easier manipulations with larger algebraic numbers than would be possible using a standard representation and are necessary, for example, in short certificates for the unit group and ideal class group. In this paper, we present two improvements that can be used together to reduce significantly the sizes of compact representations in real quadratic fields. We provide analytic and numerical evidence demonstrating the performance of our methods, and suggesting that further improvements using obvious extensions are likely not possible.


compact representation real quadratic field fundamental unit infrastructure 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Avanzi, R., Dimitrov, V., Doche, C., Sica, F.: Extending scalar multiplication using double bases. In: Lai, X., Chen, K. (eds.) ASIACRYPT 2006. LNCS, vol. 4284, pp. 130–144. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  2. 2.
    Buchmann, J., Thiel, C., Williams, H.C.: Short representation of quadratic integers, Mathematics and its Applications, vol. 325, pp. 159–185. Kluwer Academic Publishers, Amsterdam (1995)Google Scholar
  3. 3.
    Buchmann, J., Vollmer, U.: Binary Quadratic Forms, Algorithms and Computation in Mathematics, vol. 20. Springer (2007)Google Scholar
  4. 4.
    Cohen, H.: A Course in Computational Algebraic Number Theory, Graduate Texts in Mathematics, 4th edn., vol. 138. Springer, New York (2000)Google Scholar
  5. 5.
    Dimitrov, V., Imbert, L., Mishra, P.K.: Efficient and secure elliptic curve point multiplication using double-base chains. In: Roy, B. (ed.) ASIACRYPT 2005. LNCS, vol. 3788, pp. 59–78. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  6. 6.
    Dimitrov, V.S., Jullien, G.A., Miller, W.C.: An algorithm for modular exponentiation. Information Processing Letters 66, 155–159 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dixon, V., Jacobson Jr., M.J., Scheidler, R.: Improved exponentiation and key agreement in the infrastructure of a real quadratic field. In: Hevia, A., Neven, G. (eds.) LatinCrypt 2012. LNCS, vol. 7533, pp. 214–233. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  8. 8.
    Doche, C., Imbert, L.: Extended double-base number system with applications to elliptic curve cryptography. In: Barua, R., Lange, T. (eds.) INDOCRYPT 2006. LNCS, vol. 4329, pp. 335–348. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  9. 9.
    Fung, G.W., Williams, H.C.: Compact representation of the fundamental unit in a complex cubic field (1991) (unpublished manuscript)Google Scholar
  10. 10.
    de Haan, R.: A fast, rigorous technique for verifying the regulator of a real quadratic field. Master’s thesis, University of Amsterdam (2004)Google Scholar
  11. 11.
    Hankerson, D., Menezes, A., Vanstone, S.: Guide to Elliptic Curve Cryptography. Springer, New York (2004)zbMATHGoogle Scholar
  12. 12.
    Hühnlein, D., Paulus, S.: On the implementation of cryptosystems based on real quadratic number fields (extended abstract). In: Stinson, D.R., Tavares, S. (eds.) SAC 2000. LNCS, vol. 2012, pp. 288–302. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  13. 13.
    Imbert, L., Jacobson Jr., M.J., Schmidt, A.: Fast ideal cubing in imaginary quadratic number and function fields. Advances in Mathematics of Communications 4(2), 237–260 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jacobson Jr., M.J., Scheidler, R., Williams, H.C.: The efficiency and security of a real quadratic field based key exchange protocol. In: Alster, K., Urbanowicz, J., Williams, H.C. (eds.) Public-Key Cryptography and Computational Number Theory, September 11-15 (2000); Walter de Gruyter GmbH & Co., Warsaw (2001)Google Scholar
  15. 15.
    Jacobson Jr., M.J., Scheidler, R., Williams, H.C.: An improved real quadratic field based key exchange procedure. J. Cryptology 19, 211–239 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Jacobson Jr., M.J., Williams, H.C.: Solving the Pell Equation. CMS Books in Mathematics. Springer (2009)Google Scholar
  17. 17.
    Lagarias, J.C.: Succinct certificates for the solvability of binary quadratic diophantine equations (extended abstract). In: Proc. 20th IEEE Symp. on Foundations of Computer Science, pp. 47–54 (1979)Google Scholar
  18. 18.
    Lagarias, J.C.: Succinct certificates for the solvability of binary quadratic diophantine equations. Tech. Rep. Technical Memorandum 81-11216-54, Bell Labs, 28 (1981)Google Scholar
  19. 19.
    Reitwiesner, G.W.: Binary arithmetic. Advances in Computers 1, 231–308 (1960)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Shanks, D.: The infrastructure of a real quadratic field and its applications. In: Proc. 1972 Number Theory Conference, University of Colorado, Boulder, pp. 217–224 (1972)Google Scholar
  21. 21.
    Silvester, A.K.: Improving regulator verification and compact representations in real quadratic fields. Ph.D. thesis, University of Calgary, Calgary, Alberta (2012)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Alan K. Silvester
    • 1
  • Michael J. JacobsonJr.
    • 2
  • Hugh C. Williams
    • 1
  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.Department of Computer ScienceUniversity of CalgaryCalgaryCanada

Personalised recommendations